Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Albany, NY

May 29, 2005Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 29, 2005, 1:35 PM EDT for Saratoga County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 1:35 PM EDT (17:35 UTC)
Expired
May 29, 2005, 2:34 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Saratoga County, NY

The radar

The Albany radar (KENX), 54 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 291735
SVRALY
NYC091-291830-
/O.NEW.KALY.SV.W.0003.050529T1735Z-050529T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 230 PM EDT

* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GALWAY...OR ABOUT 12 MILES NORTHEAST OF AMSTERDAM...AND MOVING EAST
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
  CITY FALLS.

LAT...LON 4318 7411 4303 7424 4291 7392 4308 7383

$$
2 follow-up statements
000 
WWUS51 KALY 291801
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT SUN MAY 29 2005

NYC091-291830-
/O.CON.KALY.SV.W.0003.000000T0000Z-050529T1830Z/
SARATOGA NY-
159 PM EDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM EDT FOR WEST
CENTRAL SARATOGA COUNTY...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR SOUTH GALWAY CORNER...OR ABOUT 9 MILES
WEST OF SARATOGA SPRINGS...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MOSHERVILLE...PARKIS MILLS...OBRIEN CORNERS...HOLSAPPLE CORNERS...
WILEY CORNERS...WEST CORNERS...EAST GALWAY...HOLBROOK CORNERS...LAKE
DESOLATION...BIRCHTON...HARMONY CORNERS...CHATFIELD CORNER...FRINK
CORNER...WEST MILTON...ROCK CITY FALLS...MIDDLE GROVE...PAGES
CORNER...NORTH MILTON...MILTON CENTER AND FACTORY VILLAGE.

LAT...LON 4318 7411 4303 7424 4291 7392 4308 7383

$$
000 
WWUS51 KALY 291834
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT SUN MAY 29 2005

NYC091-291845-
/O.EXP.KALY.SV.W.0003.000000T0000Z-050529T1830Z/
SARATOGA NY-
235 PM EDT SUN MAY 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SARATOGA COUNTY 
EXPIRES AT 230 PM EDT...  

SMALL HAIL IS STILL POSSIBLE WITH THIS STORM.

LAT...LON 4318 7411 4303 7424 4291 7392 4308 7383

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:00 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 29, 12:00 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1200 PM EDT SUN MAY 29 2005

.UPDATE...UPDATE TO REMOVE ANY THIS MORNING WORDING IN TEXT
PRODUCTS. HAVE ALSO MADE SOME SMALL ADJUSTMENTS TO TEMP AND CLOUD
GRIDS TO ACCOUNT FOR CURRENT TRENDS.

&&

456 AM AFD...

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
A SHORT WAVE TROUGH WAS EXITING THROUGH SOUTHERN NEW ENGLAND EARLY
THIS MORNING.  RADAR ECHOES WERE RAPIDLY SHRINKING...CENTERED AROUND
THE CENTRAL HUDSON VALLEY.  WE WENT WITH A 20 OR 30 PERCENT
PROBABILITY OF LIGHT SHOWERS EARLY THIS MORNING...THEN DRY FOR
AWHILE...THEN BACK TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.  ANALYSIS OF THE SOUNDINGS FROM THE NORTH AMERICAN
MESOSCALE MODEL SUGGESTED THAT THERE WOULD BE DEEP CONVECTION ONCE
THE DIURNAL HEATING GETS IN GEAR TODAY.  BUOYANCY ON THESE SOUNDINGS
RUNS OUT JUST SHY OF 30 THOUSAND FEET.  CONVECTIVE AVAILABLE
POTENTIAL ENERGY IS NOT GREAT THOUGH.  SURFACE BASED VALUES ARE
BETWEEN 1000 AND 1300 JOULES PER KILOGRAM FROM THE NORTH AMERICAN
MODEL AND BETWEEN 500 AND 800 JOULES PER KILOGRAM FROM THE CANADIAN
REGIONAL MODEL THIS AFTERNOON.  THESE VALUES ARE BASED ON SURFACE
DEWPOINTS THOUGH...AND THE AIR JUST ABOVE THE SURFACE IS FORECAST TO
BE RATHER DRY...SO THE ACTUAL WATER CONTENT OF A PARCEL RISING FROM
THE LOWER ATMOSPHERE IS NOT EXPECTED TO BE AS GREAT AS THE SURFACE
DEWPOINTS SUGGEST.  HENCE...THE ACTUAL CONVECTIVE AVAILABLE
POTENTIAL ENERGY WILL BE LESS THAN THE VALUES WE QUOTED.  EVEN
SO...SCATTERED THUNDERSTORMS ARE POSSIBLE.  SEVERE WEATHER IS NOT
LIKELY...DUE TO A LACK OF CONVECTIVE AVAILABLE POTENTIAL ENERGY AND
A WEAK WIND FIELD.  TODAYS WIND WILL BE NORTHWEST IN THE LOW
LEVELS...MAINLY 10 KNOTS OF LESS.  YESTERDAYS WIND WAS WEST
SOUTHWEST AND A BIT STRONGER THAN TODAYS FORECAST WIND.

ALL MODELS SUGGEST THAT THE CHANCE OF RAINFALL WILL BE WANING THIS
EVENING...AND THIS IS LOGICAL AS THE SURFACE DIURNAL TEMPERATURE
RISE WILL BE THE PRIME-MOVER FOR ANY PRECIPITATION THAT OCCURS
TODAY.  BASED ON THE FORECAST VERTICAL MOISTURE PROFILE AND THE
VERTICAL MOTION...WE WENT WITH A MAINLY CLEAR CONDITION LATE
TONIGHT.  SHOULD THIS OCCUR...THE TEMPERATURE IS LIKELY TO BE LOWER
THAN IT IS EARLY THIS MORNING.  WE WENT FOR LOW TEMPERATURES MOSTLY
FROM 45 TO 50 DEGREES.  PATCHY FOG MAY OCCUR AS THE WIND WILL BE
RATHER LIGHT...BUT WE DONT EXPECT IT TO BE WIDESPREAD...AND DID NOT
MENTION ANY FOG IN THE FORECAST.

MONDAY WILL PROBABLY BE A DRY DAY...THOUGH THE CANADIAN REGIONAL AND
AVIATION MODELS DO INDICATE SOME LIGHT MEASURABLE PRECIPITATION
AROUND THE NORTHEASTERN PERIPHERY OF THE COUNTY WARNING AREA.  WE
WENT WITH ABOUT A 20 PERCENT PROBABILITY OF A SHOWER IN THE NORTH
AND EAST ONCE THE DIURNAL HEATING GETS COOKING A BIT...THEN DROPPED
THE PROBABILITY BACK TO LESS THAN THRESHOLD VALUES FOR MENTIONING
PRECIPITATION BY MONDAY EVENING.  THE CANADIAN GLOBAL MODEL IS A BIT
SLOWER AT BRINGING RAINFALL TO THE REGION THAN THE PREVIOUS RUN.
THIS IDEA WAS CONSISTENT WITH THE AVIATION MODELS FORECAST.  WE
WENT WITH A SMALL CHANCE OF SHOWERS LATE MONDAY NIGHT.  THE GREATEST
PROBABILITY OF RAINFALL IS IN THE CATSKILL MOUNTAINS.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
WE CONTINUED WITH THE PREVIOUS FORECAST FOR TUESDAY...WHICH HAD A 50
PERCENT CHANCE OF SHOWERS.  NONE OF THE LATEST GUIDANCE SUGGESTED
DOING OTHERWISE.  THE CANADIAN GLOBAL MODEL HAS A BIT LESS
MEASURABLE PRECIPITATION FORECAST THAN THE PREVIOUS RUN...AND IT
LINGERS ANY RAINFALL THAT OCCURS LONGER THAN THE PREVIOUS RUN HAD
INDICATED.  THE PREVIOUS FORECAST HAD THIS WELL COVERED...SO WE
STUCK WITH IT...A CHANCE OF SHOWERS INTO WEDNESDAY.  ON THURSDAY...A
LARGE UPPER LEVEL RIDGE IS FORECAST BUILD OVER THE GREAT LAKES.  THE
RIDGE IS TIED TO AN ANTICYCLONE WHICH IS FORECAST TO CREST OVER THE
NORTHEASTERN UNITED STATES LATE THURSDAY AND EARLY FRIDAY.  THE
ASSOCIATED DRY WEATHER IS WELL DESCRIBED BY OUR PREVIOUS
FORECAST...SO WE MADE NO CHANGES.

&&

.AVIATION...
CONDITIONS WILL BE MAINLY VFR PRIOR TO DAYBREAK FOR THE MID AND
UPPER HUDSON VALLEY TERMINALS WITH SPOTTY MVFR DUE TO SOME MIST AND
LOW CIGS ERODING WITH THE PASSAGE OF THE SHORTWAVE TROUGH. UPSTREAM
OVER THE NRN GREAT LAKES A 500 MB CLOSED LOW WILL SETTLE OVER
UPSTATE NY IN THE PM. INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS
WILL POP UP AFTER 16Z. THUNDER THREAT WAS NOT GREAT ENOUGH TO PLACE
IN TERMINALS AT THIS TIME. AFTER 23Z...ATMOSPHERE TO STABILIZE AND
DIURNAL ACTIVITY WILL ABRUPTLY END. BASES ON CLOUDS WILL GENERALLY
BE 5 TO 7 KFT WITH ISOLATED 3.5 KFT BASES WITH THE SHOWERS. THE
WINDS WILL BE GENERALLY FROM THE W/NW AFTER 12Z AT 5 TO 10 KNOTS.

&&

.FIRE WEATHER...
MUCH OF EASTERN NEW YORK AND WESTERN NEW ENGLAND HAS RECEIVED
MEASURABLE RAINFALL CONTINUOUSLY OVER THE PAST WEEK TO 10 DAYS.
ANOTHER UPPER LEVEL LOW WILL BRING SHOWERS AND ISOLATED THUNDER
STORMS TO UPSTATE NEW YORK AND NEW ENGLAND TODAY. CLOUD TO GROUND
LIGHTNING ACTIVITY WILL BE LOW. THE FORESTRY AND VEGETATION
CONTINUES TO LEAF OUT OVER TERRAIN GREATER THAN 1500 FEET. RELATIVE
HUMIDITY VALUES TODAY WILL BOTTOM OUT IN THE 45 TO 65 PERCENT
RANGE...WITH EXCELLENT RECOVERY OVERNIGHT TO THE 85 TO 100 PERCENT
RANGE. RAINFALL AREA WIDE WILL BE GENERALLY LIGHT...WITH WEST TO
NORTHWEST WINDS AT 5 TO 15 KNOTS.

&&

.HYDROLOGY...
SHOWERS AND EMBEDDED CONVECTION PRODUCED KENX RAINFALL ESTIMATES OF
1 TO 2.25 OVER ULSTER...GREENE...DUTCHESS...AND COLUMBIA COUNTIES.
A HALF AN INCH TO AN INCH FELL OVER LITCHFIELD COUNTY CT. LIGHTER
RAINFALL AMOUNTS HAVE FALLEN NORTH OF THESE COUNTIES.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE ENTIRE HSA
WITH SMALL HAIL POSSIBLE IN THE THUNDERSTORMS.  RAINFALL AMOUNTS
WILL GENERALLY BE A TENTH OF AN INCH TO QUARTER OF AN INCH FROM THE
SHOWERS...WITH LOCALLY HIGHER AMOUNTS.  RIVERS...STREAMS...CREEKS
AND RESERVOIRS WILL CONTINUE TO BE WELL WITHIN BANK FULL. DRY
WEATHER WILL TAKE HOLD ON MEMORIAL DAY...BEFORE ANOTHER CYCLONE
APPROACHES FROM THE LOWER GREAT LAKES AND OHIO VALLEY WITH MORE
RAINFALL ON TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...WASULA
FIRE WEATHER...WASULA
HYDROLOGY...WASULA
Hazardous weather outlook, May 29, 5:32 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
532 AM EDT SUN MAY 29 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
532 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  ANY THAT FORM
WILL BE SCATTERED.  THEY WILL MOVE FROM WEST TO EAST AT ABOUT 25
MILES AN HOUR.  THERE MAY BE BRIEF DOWNPOURS AND GUSTY...NON DAMAGING
WINDS WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:52 PM EDTSevere Thunderstorm WarningALYGreene54 min
May 29, 2:38 PM EDTSevere Thunderstorm WarningALYColumbia68 min
May 29, 7:11 PM EDTSevere Thunderstorm WarningALYDutchess30 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.